Acute Onset of Purpura

David M. Quillen, MD

Disclosures

May 30, 2003

Question

My patient is a 45-year-old Middle Eastern man who presented with acute onset of lower-extremity (legs and buttocks), palpable, non-blanching purpura 1 day after he had taken several Tylenol and Motrin tablets The platelet count was normal; erythrocyte sedimentation rate (ESR) 28. There were no other pertinent findings. Could this be drug-related purpura? What is the treatment?

Response from David M. Quillen, MD

Purpura in the lower extremities and buttocks region without other associated symptoms suggests some form of cutaneous vasculitis. The most consistent diagnosis, given the limited history, would be cutaneous small-vessel vasculitis (CSVV) and is probably not related to the acetaminophen (Tylenol) or ibuprofen (Motrin). However, there are other significant conditions (eg, connective tissue diseases, systemic vasculitis, Henoch Schonlein purpura, infection and malignancies) that present with similar symptoms that need to be ruled out.]

The diagnosis of CSVV basically indicates a small vessel vasculitis that is confined to the skin and does not relay any information about the cause. CSVV has also been called hypersensitivity vasculitis, and most of the time the cause is elusive. Medications reported to cause CSVV include: penicillins, sulfonamides, quinolones, hydantoins, insulin, tamoxifen, oral contraceptives, phenothiazines, allopurinol, thiazides, retinoids, and anti-influenza vaccines. This type of vasculitis is similar to Henoch-Schonlein purpura (HSP), which is most commonly found in children. HSP can also involve the gut and glomeruli, and can be associated with arthritis. Although uncommon, HSP has been found in adults; the presence of IgA-containing immune deposits on biopsy supports the diagnosis. A medication etiology is generally a diagnosis of exclusion after all other causes have been ruled out. Causes/conditions associated with cutaneous vasculitis include idiopathic (45% to 55%), infection (15% to 20%), inflammatory disease (15% to 20%), drug intake (10% to 15%), and malignancy (< 5%).

The work-up of a patient with new onset of a cutaneous vasculitis should include lab tests (complete blood cell count with differential, blood urea nitrogen/creatinine, liver function panel, urinalysis, stool guaiac, HBV/HCV serologies, cryoglobulins, complement levels (CH50, C3, C4), and rheumatoid factor. The most important diagnostic tool is a biopsy and, generally, the earlier the biopsy is obtained, the better -- ideally, the first 48 hours after development of a new lesion. In most cases, these patients should be referred to a rheumatologist or a dermatologist who has experience in managing patients with cutaneous vasculitis.

There haven't been many good clinical trials for treatment, and most are based on anecdotal experience. General recommendations include 3 basic tiers of medications for treatment for CSVV. The first tier of medications includes nonsteroidal anti-inflammatory drugs, aspirin, and H1/H2 blockers. The second tier includes antimalarials, dapsone, and colchicines. The third-tier treatments include numerous chemotherapy agents (eg, methotrexate).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....